North Dakota, 2007

Hail in North Dakota, June 21, 2007

June 21, 2007 · NWS BIS · 4 events in 3 counties and zones

In the early morning of Thursday June 21st, Severe Thunderstorm Watch 431 was issued for ongoing thunderstorms, and in anticipation of severe thunderstorms continuing along and north of a stalled frontal boundary over northern South Dakota, and in association with an upper level short wave approaching North Dakota. Numerous severe thunderstorm warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the early morning of Thursday June 21st, Severe Thunderstorm Watch 431 was issued for ongoing thunderstorms, and in anticipation of severe thunderstorms continuing along and north of a stalled frontal boundary over northern South Dakota, and in association with an upper level short wave approaching North Dakota. Numerous severe thunderstorm warnings were issued. Five reports of large hail were received during the early morning through the mid morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 20, 12:15 PM MST, 12 hours 10 minutes earlier.

Area forecast discussion, Jun 20, 12:15 PM MST, 12 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT WED JUN 20 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
A SLOW MOVING PROGRESSIVE RIDGE WILL CRAWL ACROSS THE NORTHERN
PLAINS DURING THE SHORT TERM FORECAST PERIOD. AT THE SURFACE...LOW
LEVEL MOISTURE WILL BE SURGING NORTHWARD AND A LOW LEVEL NOCTURNAL
JET WILL DEVELOP EACH NIGHT. THIS BASICALLY ADDS UP TO EVENING AND
NIGHTTIME THUNDERSTORMS...WHICH WILL LIKELY DEVELOP INTO ONE OR
TWO MCS EACH NIGHT. LOCATIONS WILL DEPEND ON THE POSITION OF A QUASI
STATIONARY FRONT WHICH WILL LAY IN AN EAST/WEST ORIENTATION. LATER
IN THE FORECAST PERIOD CAPPING MAY BECOME A LIMITING FACTOR IN
SOME PARTS OF THE REGION.

TEMPERATURES AND DEW POINTS WILL BE ON THE RISE THROUGH THE PERIOD
AND BY SATURDAY IT SHOULD BE QUITE MUGGY.

.LONG TERM...HOT/HUMID AIR STILL SLATED THROUGH SUNDAY...THEN
RELIEF ARRIVES MONDAY THROUGH WEDNESDAY WITH LOWER HUMIDITY. 12Z
GFS SLOWS THE FRONTAL PASSAGE SUNDAY OVER BISMARCK NEAR
MIDNIGHT...WHEREAS THE PREVIOUS RUNS HAD IT PASSING THROUGH SUNDAY
AFTERNOON. 12Z GFS FORECAST SOUNDING FOR 00Z MONDAY SHOWS A VERY
UNSTABLE ATMOSPHERE...HOWEVER A STRONG CAP IS ALSO EVIDENT FROM THE
SFC TO 650MB. MODIFYING THE SOUNDING WITH TEMPS IN THE MID 90S AND
DEWPOINTS AROUND 70 DOES WEAKEN THE CAP...BUT NOT COMPLETELY. THUS
WILL CONTINUE WITH SLIGHT CHC DURING THE DAY AND CHC IN THE
EVENING/NIGHT WITH THE FRONT AND WEAKENING CAP. THE UPPER TROUGH
LAGS FAIRLY FAR BEHIND MAIN SURFACE FRONT AND DOESNT ARRIVE UNTIL
MONDAY AFTERNOON INTO MONDAY NIGHT. EXPECT SHOWERS/THUNDERSTORMS
MONDAY BUT PROBABLY NOT SEVERE AS WARMEST AIR AND SURFACE FRONT WILL
HAVE PAST WELL EAST OF THE FORECAST AREA. DRIER AND COOLER AIR MOVES
IN FOR MON/TUE...THEN A GRADUAL WARM UP ON WED/THU.

&&

.AVIATION...VFR CONDITIONS EXPECTED TO CONTINUE THE NEXT 24HRS WITH
ISOLATED THUNDERSTORMS FROM NEAR MIDNIGHT TONIGHT THROUGH THURSDAY
MORNING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE STATE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RSL/KS
Hazardous weather outlook, Jun 20, 3:15 AM MST, 21 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
515 AM CDT WED JUN 20 2007

NDZ001>005-009>013-017>023-025-031>036-040>046-211015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
515 AM CDT WED JUN 20 2007 /415 AM MDT WED JUN 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALONG THE SOUTH DAKOTA BORDER
THIS AFTERNOON...THEN A CHANCE OF THUNDERSTORMS TONIGHT OVER ALL
OF WESTERN AND CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH MONDAY. AN
UNSETTLED WEATHER PATTERN WITH SEVERAL LOW PRESSURE SYSTEMS
AFFECTING THE NORTHERN PLAINS...WITH LOW CONFIDENCE IN TIMING AND
AREAL EXTENT OF SHOWERS OR THUNDERSHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ037-047-048-050-051-211015-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
515 AM CDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALONG THE SOUTH DAKOTA BORDER
THIS AFTERNOON...THEN A CHANCE OF THUNDERSTORMS TONIGHT OVER ALL
OF WESTERN AND CENTRAL NORTH DAKOTA.

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR SMALL STREAMS AND
LOWLAND FLOODING. SEE THE LATEST FLOOD STATEMENT FOR DETAILS.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE JAMES RIVER NEAR
LUDDEN DAM AND THE JAMES RIVER AT LAMOURE. SEE THE LATEST FLOOD
STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH MONDAY. AN
UNSETTLED WEATHER PATTERN WITH SEVERAL LOW PRESSURE SYSTEMS
AFFECTING THE NORTHERN PLAINS...WITH LOW CONFIDENCE IN TIMING AND
AREAL EXTENT OF SHOWERS OR THUNDERSHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The radar

The Bismarck radar (KBIS), 133 km away, was scanning. The volume nearest the first event began at 07:25 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hettinger

When
June 21, 12:25 AM MST to 12:45 AM MST
Where
Hettinger County, 4 mi SW of Mott
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
46.339, -102.379

Windows were reported broken and there was some roof damage.

Hail, Hettinger

When
June 21, 12:30 AM MST to 12:45 AM MST
Where
Hettinger County, Mott
Measured
1.5 in hail
Property damage
$5,000
Reported by
COOP Observer
Coordinates
46.380, -102.320

The hail caused a few broken windows.

Hail, Dickey

When
June 21, 3:10 AM CST to 3:20 AM CST
Where
Dickey County, 3 mi WNW of Forbes
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.967, -98.838

No damage was reported.

Hail, Williams

When
June 21, 8:02 AM CST to 8:11 AM CST
Where
Williams County, 3 mi N of Tioga
Measured
1 in hail
Reported by
Public
Coordinates
48.443, -102.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38941, 38942, 38944, 38945.